JOURNAL ARTICLE

Chloroquine neuromyotoxicity. Clinical and pathologic perspective

M L Estes, D Ewing-Wilson, S M Chou, H Mitsumoto, M Hanson, E Shirey, N B Ratliff
American Journal of Medicine 1987, 82 (3): 447-55
3826099
Six cases of toxic myopathy and/or neuropathy with chloroquine and/or hydroxychloroquine therapy are described. Two patients had unique clinical and pathologic evidence of cardiomyopathy secondary to chloroquine or hydroxychloroquine therapy. One patient had polyneuropathy secondary to chloroquine toxicity. This may be the first documentation of several features of chloroquine/hydroxychloroquine toxicity: morphologic changes in human peripheral nerve in chloroquine toxicity; chloroquine/hydroxychloroquine cardiomyopathy diagnosed by endomyocardial biopsy; and hydroxychloroquine myotoxicity. Chloroquine is a neuromyotoxin that affects nerves and cardiac and skeletal muscles. Discontinuation of chloroquine and hydroxychloroquine resulted in marked improvement in most cases. The reversibility of the symptoms emphasizes the importance of recognizing potential signs of nerve, muscle, and cardiac toxicity in patients being treated with chloroquine or hydroxychloroquine.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
3826099
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"